Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 19, NWS Northern Indiana

September 28, 2019

NWS Northern Indiana issued this beach hazards statement at Sep 28, 2019, 4:08 AM EDT. It took effect at Sep 28, 2019, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 4:08 AM EDT (08:08 UTC)
In effect from
Sep 28, 2019, 8:00 AM EDT
Expired
Sep 28, 2019, 11:00 PM EDT
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

911 
WHUS43 KIWX 280808
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
408 AM EDT Sat Sep 28 2019

INZ003-MIZ077-281615-
/O.NEW.KIWX.BH.S.0019.190928T1200Z-190929T0300Z/
La Porte-Berrien-
408 AM EDT Sat Sep 28 2019 /308 AM CDT Sat Sep 28 2019/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT /7 AM CDT/
THIS MORNING THROUGH THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement for dangerous swimming conditions, which 
is in effect from 8 AM EDT /7 AM CDT/ this morning through this 
evening. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 
 
* STRONG RIP AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW...NORTH WINDS 10 TO 20 MPH. WAVES BUILDING TO 3 TO 5
  FEET BY LATE MORNING AND CONTINUING INTO THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
2 follow-up statements
897 
WHUS43 KIWX 281506
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1106 AM EDT Sat Sep 28 2019

INZ003-MIZ077-290300-
/O.CON.KIWX.BH.S.0019.000000T0000Z-190929T0300Z/
La Porte-Berrien-
1106 AM EDT Sat Sep 28 2019 /1006 AM CDT Sat Sep 28 2019/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW...NORTH WINDS 15 TO 20 KNOTS. WAVES BUILDING TO 3 TO 6
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
314 
WHUS43 KIWX 281930
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
330 PM EDT Sat Sep 28 2019

INZ003-MIZ077-290300-
/O.CON.KIWX.BH.S.0019.000000T0000Z-190929T0300Z/
La Porte-Berrien-
330 PM EDT Sat Sep 28 2019 /230 PM CDT Sat Sep 28 2019/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW...NORTH TO NORTHEAST WINDS 10 TO 20 KNOTS. WAVES 3 TO 5 
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 3:59 AM EDT, 9 minutes earlier.

Area forecast discussion, Sep 28, 3:59 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
359 AM EDT Sat Sep 28 2019

.SYNOPSIS...
Issued at 357 AM EDT Sat Sep 28 2019

Rain showers and thunderstorms will become more isolated this
afternoon. Minor flooding is possible in areas that received heavy
rainfall overnight. It will be breezy today, with hazardous
swimming conditions expected on Lake Michigan. Highs will be in
the upper 60s and 70s north of highway 24, and in the mid 70s to
low 80s south. Additional chances for showers and thunderstorms
continue from tonight into Sunday, mainly in the northwest. Expect
dry conditions Monday and Tuesday, with temperatures climbing
into the mid to upper 80s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM EDT Sat Sep 28 2019

The frontal boundary responsible for the ongoing rain and storms
will sink south of our forecast area by this evening, where it will
become stationary as it hits high pressure centered over the
southeastern CONUS. The best moisture transport appears to shift out
of our CWA with this front, with surface high pressure swiftly
building in from the north. Thus expect coverage of precipitation,
collocated with this front, to become more isolated through the day-
with a lull even possible this afternoon. Quite the disparity among
short term model solutions, so forecast confidence is lower-but feel
the general trend is there. Heavy rain from last night and this
morning will lead to continued flooding problems, particularly in
areas that received the highest amounts/greatest intensities.
Several rivers have climbed into action stage or are forecast to go
into action. Monitor our webpage for the latest watches, warnings,
advisories and statements.

Otherwise, expect mostly cloudy skies and highs in the upper 60s and
low 70s across the northwest, and the mid-upper 70s and low 80s
southeast. Gusty north-northeast winds behind the front today will
kick up waves of 2 to 5 feet on Lake Michigan, which will give us
hazardous swimming conditions on LaPorte/Berrien County beaches. See
our website for the latest beach hazards statements.

Meanwhile, surface low pressure taking place over the central and
northern plains today will shift eastward tonight into Monday,
bringing our frontal boundary northward once again-this time as a
warm front. Warm/moist air advection and increases our precipitation
chances for tonight, particularly in the northwest. Lows will be in
the 50s and 60s.

&&

.LONG TERM...(Sunday through Friday)
Issued at 357 AM EDT Sat Sep 28 2019

A shortwave aloft and increased warm air advection will keep chances
for showers/t-storms in the forecast, greatest in the northwest
until Monday afternoon, when the warm front is north of our area and
we are in the warm sector of surface low pressure over the plains.
Dry conditions will prevail Monday into Tuesday for most areas. With
the ridge aloft, we'll see some unseasonable heat. High temperatures
will reach into the mid-upper 80s and even low 90s Monday and
Tuesday. Kept some low-end chances for precipitation Tuesday in the
far northwest near Lake Michigan associated with weak warm
air/moisture advection ahead of the approaching cold front.

The upper level ridge sinks southward Wed/Thu as a low pressure
system crosses from the northern plains into Ontario, dragging a
cold front across Great Lakes. A second surface low to the southwest
will also lift into the Ohio valley Thu/Fri AM. Kept consensus pops
in through this period, seems reasonable at this point. It will be
more fall-like, with highs in the 60s and lows in the 40s. High
pressure builds in once again for Friday and Saturday, bringing a
return to mostly dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 144 AM EDT Sat Sep 28 2019

The combination of strong low level moisture transport associated
with robust low level just and sheared low amplitude wave lifting
into the area in advance of a cold front has led to several rounds
of heavy showers and thunderstorms at terminals. Some
stabilization has occurred over past few hours as outflow boundary
across north central Indiana has pushed southward. Interaction of
this outflow boundary and pre-frontal low level jet will continue
to favor widespread showers and thunderstorms over the next 3 to 5
hours. Low level convergence fields will begin to weaken somewhat
as low level jet veers as cold frontal boundary approaches
remainder of overnight into Saturday morning which should lead to
decline in shower/storm intensity/coverage in the 09Z-12Z
timeframe. Main challenge for this forecast will be ceiling trends
as cold frontal boundary approaches Saturday morning. Have kept
in a fairly sharp gradient in cigs from KSBN to KFWA given frontal
timing and diurnal mixing helping to keep KFWA VFR or higher end
MVFR cigs of 2-3k feet. Best chance of IFR cigs and cigs below
fuel alternate criteria is expected at KSBN late overnight and
into much of the day Saturday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 5 AM EDT /4 AM CDT/ early this morning
     for INZ003>005-012>016-020.

MI...Flash Flood Watch until 5 AM EDT early this morning for MIZ077-
     078.

OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 27, 3:40 PM EDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Fri Sep 27 2019

INZ003>005-012>016-020-MIZ077-078-281945-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Berrien-Cass MI-
340 PM EDT Fri Sep 27 2019 /240 PM CDT Fri Sep 27 2019/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected this afternoon through the overnight
hours. Heavy downpours will be capable of producing flash flooding.

A strong to severe storm is possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Sunday, and then
again on Wednesday and Thursday. Hazardous swimming conditions are
possible along Lake Michigan beaches Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-017-018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-281945-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
340 PM EDT Fri Sep 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon through the overnight
hours. Storms could become strong to severe this afternoon and
evening. Storms will also be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Sunday, and then
again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Fri Sep 27 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous conditions for small craft are possible on Saturday, and
again Wednesday afternoon into Thursday.

There are chances for showers and thunderstorms Saturday and Sunday,
and then again on Wednesday and Thursday.

In the hours before

Local storm report, Sep 28, 12:25 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1225 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       JIMTOWN                 41.64N 86.02W
09/28/2019  M2.58 INCH       ELKHART            IN   MESONET

            STORM TOTAL RAINFALL.

&&

NDM
Local storm report, Sep 28, 12:27 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1227 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 S ROSELAND            41.70N 86.25W
09/28/2019  M3.42 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            STORM TOTAL RAINFALL FROM WNDU. 2.48 INCHES
            SINCE 7PM.

&&

NDM
Local storm report, Sep 28, 12:29 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLASH FLOOD      MILLERSBURG             41.52N 85.69W
09/28/2019                   ELKHART            IN   NWS EMPLOYEE

            WATER POURING INTO BASEMENT.

&&
Local storm report, Sep 28, 12:37 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1237 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     2 WNW ELKHART           41.70N 86.00W
09/27/2019                   ELKHART            IN   BROADCAST MEDIA

            LARGE BRANCHES DOWN IN VICINITY OF
            INTERSECTION OF BEARDSLEY AND WEST. REPORT
            VIA SOCIAL MEDIA FROM ABC57. TIME ESTIMATED
            FROM RADAR.

&&

NDM
Local storm report, Sep 28, 12:53 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLOOD            1 E OSCEOLA             41.67N 86.07W
09/28/2019                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER FLOWING ACROSS THE ROADWAY ON US 933.
            DEPTH OF WATER UNKNOWN.

&&

NDM
Local storm report, Sep 28, 1:38 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
138 AM EDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 WSW ROSELAND          41.71N 86.27W
09/27/2019                   ST. JOSEPH         IN   TRAINED SPOTTER

            LARGE TREE BRANCHES BLOCKING ROADWAY NEAR
            OAKMONT AND BEVERLY PL INTERSECTION. TIME
            ESTIMATED FROM RADAR.

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:51 PM EDTSpecial Weather StatementIWXBranch, Saint Joseph39 min
Sep 27, 11:00 PM EDTFlash Flood WarningIWXBranch, Cass, Saint Joseph3 hr
Sep 27, 11:05 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph40 min
Sep 27, 11:54 PM EDTAreal Flood AdvisoryIWXHillsdale6 hr
Sep 27, 8:42 PM EDTSpecial Weather StatementIWXLaPorte, Starke33 min
Sep 27, 8:45 PM EDTSpecial Weather StatementIWXElkhart, LaGrange, Steuben30 min
Sep 27, 9:12 PM EDTFlash Flood WarningIWXLaPorte6 hr
Sep 27, 9:35 PM EDTAreal Flood AdvisoryIWXDeKalb, Elkhart, LaGrange, Marshall, Noble, Saint Joseph and 1 more4 hr
Sep 27, 9:47 PM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph43 min
Sep 27, 10:09 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph51 min
Sep 27, 10:29 PM EDTFlash Flood WarningIWXSaint Joseph6 hr
Sep 27, 10:40 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble50 min
Sep 28, 12:02 AM EDTFlash Flood WarningIWXElkhart, Kosciusko, LaGrange, Noble, Whitley6 hr
Sep 28, 3:29 AM EDTFlash Flood WarningIWXLaPorte6 hr

Nearby

Beach Hazards Statements in Michigan, 2019Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.